As the title says, recently, I had a bout of psychosis brought on by coming off one of my medications (Olanzapine or Zyprexa), affectionately named Weight-Gain 4000. Anyone who watches South Park will catch the reference there. I shouldn’t use the term affectionately since weight gain is one of my least favourite things about this medication.
But I cannot dispute that this drug does wonders for me in the mental illness department. I’ve been diagnosed with a few different illnesses, but the ones that seem to stick are schizoaffective disorder and major depressive disorder. I also suffer from anxiety, often leading me to live like a hermit.
One of the things I’ve been struggling with for several years, effectively since 2018, is the new normal in which I live. What do I mean? I struggle to be out in public; my anxiety can be crippling, and the work I used to do, such as software development, has had to take a back seat because my cognitive functions are no longer up to the task. My short-term memory has never been that good, to be honest, and I have a processing delay, so you could tell me something or ask me a question. I’d respond with a what or something like that, and as you told me again, I finally got around to processing what you said and will answer you. It’s like I can’t stand the silence while processing. But I’ll go into more detail about this later.
This blog post will cover several topics, some of which may be uncomfortable and disturbing at the very least. I want to warn you upfront, so you can leave or continue reading.
Back to December
Yes, just like the Taylor Swift song Back to December, that is where we are headed. December 2022, to be precise. This is where we will start the tale.
Early in December, I decided, in consultation with my GP and psychologist, that it would be advantageous to drop my Olanzapine and see how things progressed. There were several reasons for this, one being the weight gain and another being the effect it had on my diabetes. Anyone who has taken Olanzapine knows it can have some nasty side effects.
In hindsight, I shouldn’t have made the decision. Still, I thought to myself that I could keep everything contained and that it would help with my physical health, and for the first month or two, things went along relatively smoothly—no major issues, no hallucinations, voices, paranoid thoughts, delusions, and most importantly, no suicidal tendencies.
I was feeling better, and there was a noticeable difference in my blood sugar levels. I even started to lose a bit of weight, which I was pretty happy about. My anxiety was still pretty high, and it was very stubborn. It got to the point where just going out could make me vomit and feel awful. My depression never really changes much, although I will say that the Olanzapine does an okay job of levelling out my moods. I still get some highs and some incredible lows, but generally, things are better.
Down the Rabbit Hole Again
If you have read any of my previous blogs or work, you would know I’ve used the analogy of Alice in Wonderland, as Alice falls through the rabbit hole. That’s what it always seems like to me.
My visual hallucinations started back up, as they usually do. I see a variety of visual disturbances, some fairly benign, such as ‘Domovoi, which is actually from one of my computer games and, after some research, is a house spirit of Slavic origin. Of course, I also see some of the other not-so-nice things. Hands coming out of the ground—it’s basically like a horror movie playing out of your eyes as I describe it.
Then the voices kick in; sometimes, it’s an external voice telling me that I should die and be done with it all, and sometimes it’s an internal voice coming from the back of my head. In any case, it’s not very pleasing. The only real salvation is that, generally speaking, I can tell when I see bullshit and when it’s real.
Of course, this time and probably for the first time in my life, I was having trouble telling if what I saw was real or not. That is a very frightening experience, let me tell you. I’ve never really been one to get paranoid or have delusions, but this time I did. I was convinced that all my medical specialists were out to get me and couldn’t be trusted.
I don’t have a diagnosis for this one, but it seems like I was also suffering from maladaptive daydreaming. Some of these daydreams could last for hours and were some of the most fantastic and scary stories you could develop. I’m not going to go into it, but yeah, it’s very interesting.
And, of course, to round it all out, my depression was in full swing, along with suicidal thoughts and plans. I don’t often succumb to suicidal thoughts or plans these days, but in my early 20s, I might as well have had a permanent bed in the local hospital and psych ward for a year or two. But my psychologist and I were worried that I might try something. I narrowly avoided the hospital; I don’t like being there, to be honest, because for me, being there doesn’t achieve anything other than keeping me safe, which, generally speaking, I can do by myself or with help from my wife.
I was in real trouble, but I didn’t want to call the Monash Health Psychiatric Triage Service or head into the hospital. So I persevered and toughed it out myself (I don’t necessarily recommend this way unless you are familiar with all aspects of your mental health).
The Aftermath and Rediscovering My New Normal
I started back on my Olanzapine, and within a week, I was feeling so much better, and after a few weeks, you would never know anything had been wrong. Things can go well and truly sideways; you need a good support network to help you get through it.
So the long and short of it is that I cannot come off my anti-psychotic medication because if I do, I’ll become a nervous wreck and be unable to function in the real world. I’ve always had a bee in my bonnet about taking medication to feel better and function. Of course, no matter how many times it’s pointed out to me that it’s no different from diabetic or blood pressure medication, I still get miffed about it. That’s something I’m going to have to work on.
As I mentioned, my cognitive abilities have taken a direct hit in the last five to six years. Trouble remembering and forgetting things I learned a long time ago, issues with getting information from short-term memory storage to long-term storage, and feeling like I’m in a constant fog or haze; oh, and brain zaps, my god, I hate those friggen things.
I had to look this one up because it was a term I wasn’t familiar with, cognitive dissonance. Cognitive dissonance is the uneasy feeling we get when we hold two conflicting ideas in our minds at the same time. To feel better, we might change our beliefs or actions, make excuses, or look for information that supports our views. It affects how we make decisions and see ourselves.
While it may not be a 100% accurate definition of my thoughts and feelings, it explains a few things I’ve been struggling with. The trouble is reconciling who I was and what I could do with what I am now and can do. I’ve been driving myself mad with this for years, comparing myself to what I used to be able to do. This is another area I’m going to have to work on.
Recently, I started taking Omega-3 supplements, which, combined with the Olanzapine, seem to be helping my cognitive abilities, although it is still early days.
Thanks for sticking around and reading this entire blog post. I find it useful from a therapy perspective to put my thoughts and feelings down on paper (or a blog, as it is). I can always come back and re-read them later on down the track. It also helps with my memory, as I can forget some of what I’ve gone through.
The other reason I do this is so others suffering from their demons can get hope for the future and see that others know what they are going through. There is a lack of lived experience in psychotherapy and psychiatry, which I feel would help those with mental illnesses. It’s all good to have the theory taught by our learning institutions, but empathy and lived experience also plays a big part. The sooner our professionals realise this, the better for everyone.